Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 208, NWS Kansas City, MO

July 19, 2015Gentry County, Nodaway County, Worth County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2015, 7:35 AM CDT for Gentry County, Nodaway County, Worth County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2015, 7:35 AM CDT (12:35 UTC)
Expired
Jul 19, 2015, 8:00 AM CDT
In force
25 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gentry County, MO, Nodaway County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 160 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 0.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

392 
WUUS53 KEAX 191235
SVREAX
MOC075-147-227-191300-
/O.NEW.KEAX.SV.W.0208.150719T1235Z-150719T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 AM CDT SUN JUL 19 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GENTRY COUNTY IN NORTHWESTERN MISSOURI...
  WORTH COUNTY IN NORTHWESTERN MISSOURI...
  EAST CENTRAL NODAWAY COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 800 AM CDT

* AT 735 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RAVENWOOD...
  OR 9 MILES EAST OF MARYVILLE...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GRANT CITY...RAVENWOOD...CONCEPTION JUNCTION...SHERIDAN...
  PARNELL...CLYDE...GENTRY...WORTH...DENVER AND CONCEPTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4039 9427 4038 9427 4022 9468 4037 9484
      4057 9460 4057 9447
TIME...MOT...LOC 1235Z 229DEG 21KT 4035 9469 

HAIL...1.00IN
WIND...60MPH
 
$$

MELL
1 follow-up statement
985 
WWUS53 KEAX 191302
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 AM CDT SUN JUL 19 2015

MOC075-147-227-191311-
/O.EXP.KEAX.SV.W.0208.000000T0000Z-150719T1300Z/
GENTRY MO-WORTH MO-NODAWAY MO-
802 AM CDT SUN JUL 19 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GENTRY...WORTH
AND EAST CENTRAL NODAWAY COUNTIES HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.  
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4039 9427 4038 9427 4022 9468 4037 9484
      4057 9460 4057 9447
TIME...MOT...LOC 1259Z 229DEG 21KT 4035 9469 

$$

MELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:57 AM CDT, 38 minutes earlier.

Area forecast discussion, Jul 19, 6:57 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 AM CDT SUN JUL 19 2015

.UPDATE...
Issued at 635 AM CDT SUN JUL 19 2015

have updated the short-term grids to account for the increasing
precipitation coverage as the eastern thunderstorm complex fills in
along its outflow with the western thunderstorm complex. Increased
PoPs and QPF and as result adjusted the start of the flash flood
watch to now. Thinking we'll see several hours of heavy rain this
morning before instability is used up and the LLJ veers. So there may
be some flash flooding this morning in addition to the threat
overnight as the pattern repeats itself.

&&

.DISCUSSION...
Issued at 325 AM CDT SUN JUL 19 2015

We'll see an active pattern over the next few days with the upper
ridge flattened or shifted west and a quasi-stationary boundary
across the area. Precipitable water values in excess of 2 to 2.25
inches will remain in place in the vicinity of this boundary. With
steering flow roughly parallel to the boundary and a low level jet
continually feeding additional moisture into the area. That LLJ should
aid in providing ascent as low level winds converge in northern
Missouri. Additionally, the ongoing convection, which is producing
radar estimates of 1 to 3 inches, will likely prime the ground for
tonight's likely precipitation. Given the antecedent surface/soil
conditions as well as the extreme moisture content in the atmosphere,
think that the potential for flash flooding through the middle of the
forecast area is high enough that it warrants a flash flood watch. So
will go with one from this evening through Monday morning.

We're also going to have to keep an eye out for the storms in
central KS reaching the area mid morning. While the timing of this
feature will be at a relative minimum for instability, there should
be plenty remaining and with effective shear in excess of 30 to 35
kts across eastern KS and western MO early this morning, it should
be able to survive further east into eastern KS and western MO. Have
upped PoPs in the morning to account for this possibility.

Another item for today is the potential for dangerous heat across
the far southern portions of the forecast area. With convection and
associated cloud cover spreading over the northern two-thirds of the
forecast area, our southern row of counties may remain mostly cloud
free. So afternoon highs in the low 90s and dewpoints in the mid to
upper 70s yield heat indices at or greater than 105 from Linn
county, KS through Henry county, MO. So will run a heat advisory
for that area for this afternoon/ evening.

Chances for storms will persist into monday, but may be pushed a
little southward as the boundary slides south. High pressure building
into the north should help to dry things out. Although this is all
relative this year and dewpoints will likely remain in the 70+ range
until the high is nearly directly overhead. Fortunately, for the
middle of the week, with the area under the influence of the surface
high, there will be a lull in the precipitation chances. It should
also result in cooler temperatures with highs in the low to mid 80s
Tuesday and the lower 80s on Wednesday. But by Wednesday night, the
chances for showers and storms return as the high pressure area
shifts to the east and low level winds return to a southerly flow.
The upper ridge also looks to expand/strengthen over the center of
the country and temperatures in our area climb back into the 90s
accordingly.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 533 AM CDT SUN JUL 19 2015

This is one of those forecasts where there is some potential for
thunderstorms at the terminals for almost the entire forecast. But
thunderstorms seem most likely this morning so have included a TSRA
tempo group for the first few hours. Storms are filling between the
activity to the east of the terminals and the KS storms. Have
decreased thunder chances during the afternoon, however there may
very well be ongoing storms in the area, just not sure of the
coverage. Also, also during the overnight hours, added another VCTS
grouping to account for a similar scenario to this morning with
thunderstorms likely developing through the I-70 corridor and
northward.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Monday afternoon for KSZ025-102>105.

     HEAT ADVISORY from Noon today to 9 PM CDT this evening for
     KSZ060.

MO...FLASH FLOOD WATCH through Monday afternoon for MOZ012>017-
     020>025-028>033-037>040-043>046.

     HEAT ADVISORY from Noon today to 9 PM CDT this evening for
     MOZ053-054.

&&

UPDATE...CDB
DISCUSSION...CDB
AVIATION...CDB

In the hours before

Special weather statement, Jul 19, 1:48 AM CDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
148 AM CDT SUN JUL 19 2015

MOZ005-014-015-190730-
HARRISON MO-GRUNDY MO-DAVIESS MO-
148 AM CDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRISON...
SOUTHWESTERN GRUNDY AND NORTHEASTERN DAVIESS COUNTIES UNTIL 230 AM
CDT...

AT 148 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TRENTON TO 7 MILES
WEST OF GILMAN CITY...AND MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TRENTON...JAMESPORT...GILMAN CITY...LAREDO...COFFEY...JAMESON...
TINDALL AND BRIMSON.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 84 AND
87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL MISSOURI.

LAT...LON 3997 9339 3997 9403 4020 9404 4022 9360
TIME...MOT...LOC 0648Z 331DEG 9KT 4016 9365 4015 9401

LEIGHTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:45 AM CDTSpecial Weather StatementEAXGentry45 min
Jul 19, 1:22 AM CDTFlash Flood WarningEAXDaviess, Gentry, Harrison6 hr
Jul 19, 1:32 AM CDTFlash Flood WarningEAXGrundy, Mercer, Sullivan6 hr
Jul 19, 1:48 AM CDTSpecial Weather StatementEAXGrundy42 min
Jul 19, 2:39 AM CDTFlash Flood WarningEAXAdair, Linn, Macon, Sullivan6 hr
Jul 19, 3:36 AM CDTHeat AdvisoryEAXBates, Henry17 hr
Jul 19, 3:47 AM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 29 more33 hr
Jul 19, 6:38 AM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Howard, Linn, Livingston, Macon and 1 more3 hr
Jul 19, 6:40 AM CDTAreal Flood AdvisoryEAXAndrew, Holt3 hr
Jul 19, 8:05 AM CDTSpecial Weather StatementEAXMacon40 min
Jul 19, 8:16 AM CDTSpecial Weather StatementEAXWorth44 min
Jul 19, 8:24 AM CDTFlash Flood WarningEAXChariton, Linn3 hr
Jul 19, 9:17 AM CDTFlash Flood WarningEAXDaviess, Grundy, Harrison3 hr
Jul 19, 11:00 AM CDTRiver Flood WarningEAXRay72 hr
Jul 19, 11:00 AM CDTRiver Flood WarningEAXClay, Ray53 hr
Jul 19, 11:00 AM CDTRiver Flood WarningEAXHoward59 hr
Jul 19, 11:16 AM CDTRiver Flood WarningEAXDaviess, Gentry56 hr
Jul 19, 11:16 AM CDTRiver Flood WarningEAXDaviess, Livingston60 hr
Jul 19, 11:37 AM CDTAreal Flood WarningEAXCarroll, Chariton, Linn, Livingston, Macon, Randolph9 hr
Jul 19, 12:22 PM CDTRiver Flood WarningEAXChariton, Macon61 hr
Jul 19, 2:47 PM CDTRiver Flood WarningEAXJackson, Lafayette, Ray3 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.